Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 2, NWS Tampa Bay, FL

January 17, 2011Hillsborough County, Manatee County, Pinellas County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jan 17, 2011, 10:10 AM EST for Hillsborough County, Manatee County, Pinellas County, Florida. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 17, 2011, 10:10 AM EST (15:10 UTC)
Expired
Jan 17, 2011, 10:45 AM EST
In force
35 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Hillsborough County, FL, Manatee County, FL, Pinellas County, FL

The radar

The Tampa radar (KTBW), 26 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 17, 10:20 AM ESTTSTM WND GST 605 W Bradenton, FL60MPH WIND GUSTS BLEW CARS OFF ROAD ALONG PALMA SOLA CAUSEWAY/MANATEE AVE W. DIME SIZED HAIL ALSO REPORTED.
Jan 17, 10:20 AM ESTTSTM WND GST 50Nnw Bradenton Beach, FLRESTURANT REPORTED SMALL TO MEDIUM BRANCHES DOWN AND OUTDOOR FURNITURE BLOWN AROUND.
Jan 17, 10:35 AM ESTTSTM WND GST 504 W Bradenton, FLALSO PEA SIZED HAIL...MINOR STREET FLOODING...AND SMALL BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 3.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2011-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2011-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS52 KTBW 171510
SVRTBW
FLC057-081-103-171545-
/O.NEW.KTBW.SV.W.0002.110117T1510Z-110117T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1010 AM EST MON JAN 17 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HILLSBOROUGH COUNTY IN FLORIDA.
  NORTHWESTERN MANATEE COUNTY IN FLORIDA.
  SOUTHEASTERN PINELLAS COUNTY IN FLORIDA.

* UNTIL 1045 AM EST

* AT 1007 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH. FUNNEL CLOUDS ARE ALSO POSSIBLE. THIS STORM WAS 
  LOCATED NEAR ANNA MARIA ISLAND...OR 12   MILES WEST OF 
  BRADENTON...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRADENTON BEACH.
  ANNA MARIA ISLAND.
  EGMONT KEY.
  WEST BRADENTON.
  PALMETTO.
  RUSKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2761 8276 2751 8270 2758 8261 2764 8265
      2761 8274 2767 8273 2769 8271 2764 8271
      2772 8267 2773 8262 2766 8266 2761 8258
      2773 8250 2770 8232 2758 8245 2744 8269
      2745 8271 2760 8277
TIME...MOT...LOC 1509Z 234DEG 32KT 2750 8276

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 9:05 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 17, 9:05 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
905 AM EST MON JAN 17 2011

.UPDATE...CONTINUE TO CLOSELY MONITOR AREA OF CONVECTION OVER
CENTRAL AND NORTHERN AREAS THIS MORNING. SO FAR...STRONGEST
STORMS PRODUCING WIND GUSTS 25-30 MPH...RAINFALL RATES ABOUT AN
INCH AN HOUR AND FREQUENT LIGHTNING.

UPPER TROUGH AND DYNAMICS SWINGING THROUGH THE REGION TO PUSH
GULF LOW PRESSURE STORM SYSTEM OVER THE AREA TODAY WITH SEVERAL
SURFACE BOUNDARIES ACTING AS CONVECTION INITIATORS. ONE OVER THE
FL PENINSULA INTO E GULF FROM THE TAMPA BAY AREA ALONG THE I-4
CORRIDOR TO NEAR DAYTONA AND THE ANOTHER FROM THE LOW CENTER
SOUTH-SOUTHWESTWARD INTO THE SOUTHERN GULF. SLIGHT RISK OF SEVERE
STORMS CONTINUE MAINLY ALONG AND NEAR THESE BOUNDARIES THROUGH
THIS AFTERNOON.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE VICINITY
OF SRQ NORTHWARD. WHILE RA WILL PREVAIL...A FEW EMBEDDED
THUNDERSTORMS WILL BE POSSIBLE AND WILL UPDATE WITH TEMPO TSRA AS
NEEDED. AS THE SURFACE LOW APPROACHES THE REGION LATER THIS
AFTERNOON...EXPECT A BETTER SHOT OF RA AND POSSIBLY TSRA FOR FMY AND
RSW BUT UNTIL THEN WILL MAINTAIN VCTS.

&&

.MARINE...LOW PRESSURE AREA TO MOVE THROUGH THE E GULF WATERS
TODAY WITH MODERATE GRADIENT FOR WINDS 15+ KNOTS AND SEAS 2-4 FT
THIS MORNING. WINDS AND SEAS COULD BRIEFLY BECOME GUSTY WITH
BUILDING SEAS IN AND AROUND WIDESPREAD SHOWERS AND THUNDERSTORMS
WHILE VISIBILITIES DROP BELOW 1 NM THROUGH THE AFTERNOON. MARINERS
MAY WANT TO POSTPONE TRIPS UNTIL CONDITIONS IMPROVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  70  58  70  58 /  90  20  10  10
FMY  75  60  75  59 /  90  30  10  10
GIF  72  56  73  56 /  90  20  10  10
SRQ  70  58  71  58 /  90  20  10  10
BKV  70  53  71  53 /  90  20  10  10
SPG  69  60  70  60 /  90  20  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...25/DAVIS
LONG TERM/AVIATION...20/BARRON
Hazardous weather outlook, Jan 17, 5:15 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
515 AM EST MON JAN 17 2011

FLZ039-042-043-048>052-055>057-060>062-065-172200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
515 AM EST MON JAN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND A
FEW OF THESE COULD BECOME STRONG AND CONTAIN GUSTY WINDS...
OCCASIONAL LIGHTNING AND LOCALLY HEAVY RAINFALL. THERE IS ALSO A
SMALL CHANCE THAT A COUPLE OF THE STORMS COULD BECOME SEVERE AND
PRODUCE DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO. THE BEST
CHANCE OF THUNDERSTORMS WILL GENERALLY BE FROM AROUND THE
INTERSTATE 4 CORRIDOR SOUTHWARD DURING THE LATE MORNING AND
AFTERNOON HOURS.

...DENSE FOG IMPACT...
TONIGHT INTO EARLY TUESDAY THE COMBINATION OF LIGHT WINDS WITH THE
WET GROUND AFTER TODAYS RAIN WILL LEAD TO LOW CLOUDS AND FOG. SOME
OF THE FOG COULD BECOME LOCALLY DENSE AND REDUCE VISIBILITIES TO
LESS THAN ONE HALF OF A MILE. THOSE TRAVELING TONIGHT INTO EARLY
TUESDAY SHOULD DRIVE WITH CAUTION. USE LOW BEAM HEADLIGHTS...
REDUCE YOUR SPEED...AND LEAVE PLENTY OF DISTANCE BETWEEN YOU AND
OTHER VEHICLES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...DENSE FOG IMPACT...
AREAS OF FOG ARE EXPECTED TO DEVELOP ONCE AGAIN TUESDAY NIGHT INTO
EARLY WEDNESDAY AND SOME OF THE FOG COULD BECOME LOCALLY DENSE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 10:04 AM ESTSpecial Marine WarningTBW41 min
Jan 17, 12:04 PM ESTSpecial Weather StatementTBWPolk41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.